Among children with diabetes, hypoglycemia is much more common in those with type 1 diabetes (also known as insulin-dependent diabetes or juvenile diabetes) than in those with type 2 diabetes (formerly known as adult-onset diabetes).
Insulin injections, while helping to normalize glucose production, also increase the risk of hypokalemia and abnormally low levels of glucose in the blood (hypoglycemia), the opposite of the hyperglycemic condition being corrected.
Children who are experiencing frequent episodes of hypoglycemia should see their diabetes care doctor as soon as possible as they may require an insulin adjustment, medication change, or another change in their treatment regimen.
Regular home testing of blood sugar levels is also important to make sure that the treatment is working effectively and to avoid a diabetic emergency such as hypoglycemia (low blood sugar) or hyperglycemia (high blood sugar).
Causes of fasting hypoglycemia in children without diabetes may include insulin-producing tumors, certain hormonal deficiencies, medications (including sulfa drugs and large doses of aspirin), and critical illnesses.